Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 96, NWS Albuquerque, NM

July 24, 2022Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 24, 2022, 6:55 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2022, 6:55 PM MDT (00:55 UTC)
Expired
Jul 24, 2022, 10:00 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2022-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
4876 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

252 
WGUS55 KABQ 250055
FFWABQ
NMC043-250400-
/O.NEW.KABQ.FF.W.0096.220725T0055Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
655 PM MDT Sun Jul 24 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Cerro Pelado burn scar in...
  East Central Sandoval County in north central New Mexico...

* Until 1000 PM MDT.

* At 655 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Cerro Pelado Burn Scar. Flash flooding is 
  ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios, 
and East Fork Trailhead. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Cerro
           Pelado Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Cerro Pelado Burn Scar.

* Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

This includes the following recreation areas...
	Jemez Falls Campground and Paliza Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3584 10662 3586 10658
      3585 10651

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
2 follow-up statements
336 
WGUS75 KABQ 250136
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
736 PM MDT Sun Jul 24 2022

NMC043-250400-
/O.CON.KABQ.FF.W.0096.000000T0000Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
736 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR REMAINS IN 
EFFECT UNTIL 10 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL 
COUNTY...

At 736 PM MDT, Doppler radar indicated thunderstorms which produced 
heavy rain over the Cerro Pelado Burn Scar had moved away from the 
area. However, flash flooding remains possible.

Excessive rainfall over the burn scar will impact Vallecitos Creek, 
Paliza Canyon, West Fork Borrego Canyon, Vallecitos de los Indios, 
and East Fork Trailhead. The debris flow can consist of rock, mud, 
vegetation and other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Cerro Pelado Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Cerro Pelado Burn Scar.

Some locations that will experience flash flooding include...
  Jemez Pueblo and Ponderosa.

This includes the following recreation areas...
	Jemez Falls Campground and Paliza Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Cerro Pelado fire burn 
area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3584 10662 3586 10658
      3585 10651

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$
213 
WGUS75 KABQ 250354
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
954 PM MDT Sun Jul 24 2022

NMC043-250404-
/O.EXP.KABQ.FF.W.0096.000000T0000Z-220725T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
954 PM MDT Sun Jul 24 2022

...FLASH FLOOD WARNING FOR THE CERRO PELADO BURN SCAR WILL EXPIRE AT 
10 PM MDT THIS EVENING FOR EAST CENTRAL SANDOVAL COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3587 10644 3586 10644 3578 10651 3577 10653
      3566 10656 3564 10661 3562 10673 3567 10672
      3574 10665 3577 10664 3584 10662 3586 10658
      3585 10651

$$

33

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 5:35 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 24, 5:35 PM MDT, 1 hour 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
535 PM MDT Sun Jul 24 2022

.AVIATION...
00Z TAF CYCLES
Scattered thunderstorms will continue to develop through evening
with storm motion to the north-northeast around 10 kts. Brief MVFR
conditions are possible with the stronger storms. Sct convection is
forecast to continue over the northwest half of NM after midnight
once again tonight. Patchy fog is possible in the western valleys
towards sunrise as cloud begin to scattered out and dissipate.

33

&&

.PREV DISCUSSION...322 PM MDT Sun Jul 24 2022...
.SYNOPSIS...
Daily rounds of shower and thunderstorm activity are expected for
much of northern and central New Mexico for the next week.  Abundant
moisture and slow storm motions will continue to bring the threat
for heavy rainfall and flash flooding, especially over recent burn
scars. As grounds become increasingly saturated, runoff will increase
through the week. It will become increasingly important to stay away
from low spots, arroyos and rivers to avoid the risk of being swept
away. Temperatures will be lower this week than last week. High
temperatures most days will be near to just below normal for late
July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
Robust convection ongoing across the state will be slow to wane
tonight as high pressure elongates over the Great Plains and
Mississippi Valley. An enhanced deformation zone over the forecast
area will allow showers and thunderstorms to persist well past
midnight. This will allow the risk for flash flooding across recent
burn scars to persist well into the night. Overnight temperatures
will be within a few degrees of the previous night's readings,
trending above average.

The song remains the same into Monday, with the high shifting
further east. This will allow a shift to predominantly northerly
flow, which will further enhance atmospheric deformation and
stretching to support numerous to widespread storms in the
afternoon. Convective initiation will favor the northern and western
high terrain before spreading to adjacent highlands and valleys.
Relaxed flow aloft will once again create slow and erratic storm
motion, bringing the continued threat of flash flooding, especially
across recent burn scars. The exception to this setup will be across
the far eastern and southeastern plains, where dry air being shunted
around the southern periphery of the high will limit convective
development. An increase in dewpoints will let temperatures trend a
few degrees cooler across the west, while the east sees moderated
afternoon highs.

Showers and thunderstorms will persist once again into the overnight
hours, with overnight temperatures being within a few degrees of
Sunday night's readings.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
An active monsoon period will continue Tuesday through Saturday. The
upper level high will remain to the east of NM on Tuesday, while an
upper level low/inverted trough takes shape over Sonora. All-in-all,
northerly flow will set up a good traditional monsoonal tap over NM.
This combined with one or more disturbances shifting northward
across eastern AZ and/or western NM may allow for an increase in
activity there. With PWATs around 1 to 2 standard deviations above
normal across the north and west, plus slow storm motions, heavy
rainfall will be possible. Storms will likely last well into the
evening and overnight hours as the aforementioned disturbances shift
over northern NM. This pattern changes little on Wednesday. A
general weakness remains over NM, though another upper high will
develop over the Great Basin.

Thursday may be particularly active. While the pattern aloft doesn't
change appreciably, a front slides into eastern NM, and backs up to
the central mountain chain. Abundant moisture and upslope flow should
enhance thunderstorm chances across the Sangre de Cristo Mountains
and portions of eastern New Mexico, while western NM remains active
with the inverted trough/weakness over AZ. New Mexico remains
sandwiched between two high centers Friday into the weekend, thus an
active period continues.

12/34

&&

.FIRE WEATHER...
Daily rounds of showers and thunderstorms will limit fire weather
concerns for the foreseeable future. Storm motions will favor a
northerly direction on Monday but further relaxed flow aloft after
that will continue make these motions slow and erratic thereafter.
This activity will bring the typical hazards to operations,
including gusty and erratic outflow winds, small hail, and
lightning. In addition, heavy rainfall will be possible, maintaining
the risk of burn scar flash flooding.

12

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM MDT Monday for the following zones...
NMZ208-211-214-215.

&&

In the hours before

Special weather statement, Jul 24, 1:59 PM MDT, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
159 PM MDT Sun Jul 24 2022

NMZ204-206-207-242030-
West Central Highlands-Northwest Highlands-West Central Mountains-
159 PM MDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EAST CENTRAL
MCKINLEY AND SOUTHWESTERN SANDOVAL COUNTIES THROUGH 230 PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Marquez, or 33 miles northeast of Grants, moving
east at 10 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central
McKinley and southwestern Sandoval Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3545 10757 3562 10750 3556 10715 3531 10727
TIME...MOT...LOC 1958Z 290DEG 7KT 3552 10746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 3:15 PM MDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
315 PM MDT Sun Jul 24 2022

NMZ203-210-242145-
Far Northwest Highlands-Tusas Mountains Including Chama-
315 PM MDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL RIO
ARRIBA COUNTY THROUGH 345 PM MDT...

At 314 PM MDT, Doppler radar was tracking a strong thunderstorm over
Ensenada, or near Tierra Amarilla. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tierra Amarilla, Brazos, Ensenada, La Puente, Los Ojos and Rutheron.

This includes Highway 64 between Mile Markers 165 and 192, and
between Mile Markers 194 and 196.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 10638 3662 10660 3683 10665 3682 10631
TIME...MOT...LOC 2114Z 181DEG 4KT 3670 10649

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 24, 4:35 PM MDT, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
435 PM MDT Sun Jul 24 2022

NMZ204-206-242300-
Northwest Highlands-West Central Mountains-
435 PM MDT Sun Jul 24 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
MCKINLEY COUNTY THROUGH 500 PM MDT...

At 434 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Crownpoint, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
McKinley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3588 10786 3587 10784 3589 10784 3594 10778
      3561 10757 3551 10786 3579 10798
TIME...MOT...LOC 2234Z 248DEG 6KT 3567 10781

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 7:25 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley3 hr
Jul 24, 7:57 PM MDTSpecial Weather StatementABQMcKinley33 min
Jul 25, 12:22 AM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:24 AM MDTFlood WatchABQCatron, Colfax, Lincoln, Los Alamos, Mora, Rio Arriba and 5 more22 hr
Jul 25, 1:03 PM MDTAreal Flood AdvisoryABQMora, Taos3 hr
Jul 25, 1:20 PM MDTFlash Flood Warning Considerable damage threatABQMora, Taos3 hr
Jul 25, 1:46 PM MDTSpecial Weather StatementABQMcKinley29 min
Jul 25, 1:54 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 2:03 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 2:06 PM MDTSpecial Weather StatementABQLincoln24 min
Jul 25, 2:07 PM MDTSpecial Weather StatementABQLincoln23 min
Jul 25, 2:21 PM MDTFlash Flood Warning Considerable damage threatABQLincoln3 hr
Jul 25, 2:34 PM MDTFlash Flood WarningABQLincoln3 hr
Jul 25, 2:47 PM MDTFlash Flood WarningABQSocorro3 hr
Jul 25, 3:17 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 25, 3:26 PM MDTSpecial Weather StatementABQTorrance34 min
Jul 25, 3:47 PM MDTAreal Flood AdvisoryABQMora, San Miguel, Taos4 hr
Jul 25, 4:02 PM MDTAreal Flood AdvisoryABQTorrance118 min
Jul 25, 4:11 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 25, 4:24 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:44 PM MDTSpecial Weather StatementABQCatron31 min
Jul 25, 4:54 PM MDTSpecial Weather StatementABQ36 min
Jul 25, 4:59 PM MDTAreal Flood AdvisoryABQCatron3 hr
Jul 25, 5:15 PM MDTAreal Flood AdvisoryABQSan Miguel3 hr
Jul 25, 5:32 PM MDTAreal Flood AdvisoryABQTorrance, Valencia3 hr
Jul 25, 5:39 PM MDTSpecial Weather StatementABQBernalillo36 min
Jul 25, 5:40 PM MDTAreal Flood AdvisoryABQLincoln110 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.